Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 52, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 27, 2008, 7:58 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2008, 7:58 PM EDT (23:58 UTC)
- Expired
- Aug 28, 2008, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 679 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 272358 FFWRNK VAC083-143-280600- /O.NEW.KRNK.FF.W.0052.080827T2358Z-080828T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 758 PM EDT WED AUG 27 2008 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 200 AM EDT THURSDAY. * AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN MOVING INTO THE WARNED AREA...WITH FLOODING STILL OCCURRING IN SOME LOCATIONS FROM EARLIER RAINFALL. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDGEWAY... STRAIGHTSTONE...SOUTH BOSTON...SCOTTSBURG...NATHALIE...MT LAUREL... LEDA...JAVA...INGRAM...HALIFAX...CRYSTAL HILL AND CODY ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE WARNED AREA. FLOODING WAS REPORTED TO STILL BE OCCURRING ALONG WHITE RIDGE ROAD NEAR SUTHERLIN AND ALSO ALONG HILLSIDE ROAD ABOUT 2 MILES NORTHEAST OF RINGGOLD. THESE ROADS WERE CLOSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3654 7876 3655 7936 3705 7914 3690 7873 $$ JDS
1 follow-up statement
000 WGUS71 KRNK 280233 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1033 PM EDT WED AUG 27 2008 VAC083-143-280600- /O.CON.KRNK.FF.W.0052.000000T0000Z-080828T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HALIFAX VA-PITTSYLVANIA VA- 1033 PM EDT WED AUG 27 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR SOUTHEASTERN PITTSYLVANIA AND HALIFAX COUNTIES... AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS WITH VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCOTTSBURG... RIDGEWAY...STRAIGHTSTONE...NATHALIE...MT LAUREL...LEDA...HALIFAX... CRYSTAL HILL AND CODY STREAM BASINS LIKELY TO BE AFFECTED INCLUDE WINNS CREEK... AND OTHER SMALL TRIBUTARIES FOR THE DAN RIVER ACROSS SOUTHWEST HALIFAX COUNTY. FLOODING WAS REPORTED TO STILL BE OCCURRING ALONG WHITE RIDGE ROAD NEAR SUTHERLIN AND ALSO ALONG HILLSIDE ROAD ABOUT 2 MILES NORTHEAST OF RINGGOLD. THESE ROADS WERE CLOSED AT 8PM. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BLACKSBURG. PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME. LAT...LON 3654 7876 3655 7936 3705 7914 3690 7873 $$ JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 7:36 PM EDT, 22 minutes earlier.
Area forecast discussion, Aug 27, 7:36 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT WED AUG 27 2008
.SYNOPSIS...
THE REMNANTS OF FAY WILL CONTINUE TO SLOWLY MOVE NORTHWARD UP THE
WESTERN EDGE OF THE APPALACHIANS THROUGH THURSDAY...CONTINUING THE
THREAT OF SHOWERS INTO THURSDAY NIGHT UNDER SOUTHEAST FLOW. HOWEVER
THE DEEPEST MOISTURE AND HEAVIEST RAIN WILL SHIFT NORTH AND EAST
BY LATER TONIGHT. A WEAK FRONTAL BOUNDARY WILL APPROACH FROM THE
WEST ON FRIDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
HAVE UPDATED TEMPS TO REMAIN STEADY FOR THE OVERNIGHT. ALSO MADE
MINOR ADJUSTMENTS TO CRNT CONDITIONS.
THE BATTLE BETWEEN REMNANTS OF FAY AND THE ANCHORED RIDGE/WEDGE
WILL CONTINUE THROUGH THURSDAY MORNING. THESE TWO FEATURES WILL GENERALLY
REMAIN IN PLACE UNTIL AN UPPER LEVEL TROUGH MOVING OVER THE
MIDWEST GIVES FAY REMANTS A FASTER KICK TO THE NORTHEAST. JET
DYNAMICS TONIGHT WILL MOVE NORTH OF THE AREA AND INTO PENNSYLVANIA
OVERNIGHT...ALONG WITH DEEPER MOISTURE. RAINFALL INTENSITIES WILL DECLINE
BUT CONTINUE SOUTHEAST FLOW AND OVERRUNNING WILL KEEP LOW
CLOUDS/FOG AND LIGHT RAIN IN THE AREA TONIGHT. NO STRONG WINDS
MATERIALIZED IN SW VA...PERHAPS ONLY AT THE HIGHEST RIDGES...SO
HAVE DROPPED THE WIND ADV. WILL CONTINUE FLASH FLOOD WATCH FOR THE
TIME BEING UNTIL MIDNIGHT TO SEE IF ANYTHING MAY STILL DEVELOP TO
THE SOUTH AND MOVE UP INTO THE SOUTHWEST...BUT EXPECT WE MAY BE
ABLE TO DROP THAT TOO FOR AT LEAST PART OF THE AREA LATER THIS EVENING.
ON THURSDAY SHOWERS WILL CONTINUE WITH SOUTHEAST MOIST FLOW AND
AIDED BY A SHORT WAVE ASSOCIATED WITH THE UPPER LEVEL TROUGH. BEST
COVERAGE OVER THE MOUNTAINS AND SOUTHEAST UPSLOPE AREAS. FCST
SOUNDING PROFILES SUGGEST STILL SMALL THREAT OF THUNDER...MAINLY
AFTERNOON AS UPR TROUGH APPROACHES.
WEDGE WILL ERODE SLIGHTLY FROM NORTH TO SOUTH THROUGH EARLY THIS EVENING...
THEN GETS RE-ESTABLISHED OVERNIGTH AS JET DYNAMICS MOVES NORTH
AND LIGHT RAIN CONTINUES TO FALL. TEMPERATURES TONIGHT WILL REMAIN
NEARLY STEADY WITH ATMOSPHERE BEING SATURATED AND THICK CLOUD
COVER OVER THE AREA. TEMPERATURES ALONG THE VA/NC AND VA/TN BORDER
COULD RISE THIS EVENING AS WEDGE RETREATS TO THE NORTH...THEN FALL
BACK DOWN A FEW DEGREES DURING THE EARLY MORNING HOURS. TRICKY
TEMPERATURES ON THURSDAY WITH WEDGE NOT COMPLETELY ENCASING THE
AREA. TEMPERATURES IN THE WEDGE WILL LIKELY REMAIN IN THE 60S
WHILE NEAR THE BOUNDARY...TEMPERATURES JUMPING INTO THE 70S.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
WEDGE WILL LIKELY HANG IN THURSDAY NIGHT WITH LITTLE PRESSURE
FALLS TO THE NORTH...LIMITED WARM AIR ADVECTION AND NO SOUTHERLY
FLOW. SOME EROSION IS POSSIBLE ACROSS THE SOUTHWEST VIRGINIA
MOUNTAINS AND FROM THE TOP-DOWN WITH MID LEVEL WINDS BECOMING
WESTERLY. HOWEVER...LOW CLOUDS AND FOG WILL REMAIN FOR MUCH OF THE
AREA ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. SLOW EROSION OF
THE WEDGE WILL BEGIN IN THE MORNING AS A COLD FRONT TRACKS INTO
THE OHIO VALLEY. THE COLD FRONT WILL REINTRODUCE RAIN SHOWERS BACK
INTO THE AREA LATE FRIDAY AFTERNOON ACROSS SOUTHEAST WEST
VIRGINIA. THESE SHOWERS WILL SPREAD TO THE EAST OVERNIGHT. THE
FRONTAL BOUNDARY MAY CLEAR THE AREA AND BE SOUTH OF THE VA/NC
BORDER BY SUNRISE SATURDAY MORNING.
THE WEDGE WILL BE ERODING DURING THE DAY FRIDAY WITH TEMPERATURES
REBOUNDING INTO THE 80S.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FOLLOWING THE FRONTAL PASSAGE FRIDAY NIGHT/SATURDAY...HIGH PRESSURE
WILL BUILD INTO THE REGION WITH TEMPERATURES HOVERING AROUND NORMAL.
THE TIME PERIOD LOOKS TO BE DRY BUT WE WILL NEED TO KEEP AN EYE ON
THE TROPICS AS GUSTAV IS SOMEWHERE ALONG THE TX/LA COAST AND ANOTHER
TROPICAL SYSTEM IS NEAR THE BAHAMAS ISLANDS.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
CEILINGS AT ALL TAF SITES WILL REMAIN BELOW 2000 FEET THROUGH THIS
TAF PERIOD. WITH EXTENDED PERIODS OF IFR TO LIFR CONDITIONS. SHOWERS
WILL CONTINUE OVER MOST OF THE AREA THROUGH THE NIGHT AND INTO
THURSDAY. MAY SEE SOME CIGS IMPROVING TO ABOVE 1KFT THURSDAY
AFTN...ESPECIALLY TO THE SOUTH AND WEST OF DAN/BLF.
STRONG LOW LVL WINDS EARLIER ARE BEGINNING TO WANE...SO EXCEPT FOR
BLF FOR THIS EVENING...KEPT THE LLWS OUT OF THE TAFS.
CONDITIONS WILL SLOWLY IMPROVE BY FRIDAY AS AN UPPER TROF MOVES
EAST OF THE AREA AND HIGH PRESSURE BUILDS IN AT THE SURFACE...BUT
A FRONTAL BOUNDARY MAY BRING ANOTHER CHANCE OF PRECIPITATION BY
LATE FRIDAY INTO SATURDAY
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ015>017-
022>024-032>035-043>045.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001>005-
018>020.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...JS/RCS/SK
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SK/WPHazardous weather outlook, Aug 27, 4:23 PM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 423 PM EDT WED AUG 27 2008 VAZ007-009>014-018>020-WVZ042>045-282030- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 423 PM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS...SOME HEAVY AT TIMES...CAN BE EXPECTED THROUGH TONIGHT. SOME MINOR FLOODING IN POOR DRAINAGE AREAS AND PONDING OF WATER ON ROADS IS POSSIBLE DUE TO THE RECENT SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>005-018>020-VAZ015>017-022>024-032>035-043>045-282030- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN- GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- 423 PM EDT WED AUG 27 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS WITH BRIEFLY HEAVY RAINFALL ARE STILL EXPECTED THROUGH TONIGHT. A THUNDERSTORM IS ALSO POSSIBLE IN NORTH CAROLINA THROUGH THIS EVENING. ADDITIONAL RAINFALL OF A HALF AN INCH TO AN INCH MAY BE ENOUGH TO CAUSE ADDITIONAL FLASH FLOODING. THE FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ006-VAZ046-047-058-059-282030- CASWELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 423 PM EDT WED AUG 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. SHOWERS...SOME WITH BRIEFLY HEAVY RAINFALL...CAN BE EXPECTED THROUGH TONIGHT. A THUNDERSTORM IS ALSO POSSIBLE IN NORTH CAROLINA THROUGH THIS EVENING. SOME MINOR FLOODING IN POOR DRAINAGE AREAS AND PONDING OF WATER ON ROADS IS POSSIBLE DUE TO THE RECENT SIGNIFICANT RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 27, 4:36 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD 2 NNE RINGGOLD 36.63N 79.28W
08/27/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
HILLSIDE ROAD IS FLOODED WITH ONE FOOT OF WATER RUNNING
ACROSS FROM SANDY CREEK. THE ROAD IS CLOSED.
&&
WHPLocal storm report, Aug 27, 7:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT WED AUG 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM FLASH FLOOD 5 SW ELMO 36.62N 79.21W
08/27/2008 PITTSYLVANIA VA DEPT OF HIGHWAYS
BARKER CREEK WAS FLOODING PORTIONS OF WHITE RIDGE ROAD,
RESULTING IN A ROAD CLOSURE.
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:51 AM EDT | Flash Flood Warning | RNK | Patrick | 5 hr |
| Aug 27, 8:16 AM EDT | Flash Flood Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 6 hr |
| Aug 27, 9:33 AM EDT | Wind Advisory | RNK | Bland, Grayson, Smyth, Tazewell | 6 hr |
| Aug 27, 2:00 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.